Texas, 2007

Flash Flood and Damaging Wind in Texas, June 17, 2007

June 17, 2007 · NWS CRP · 2 events in 1 county or zone

A severe thunderstorm dumped torrential rainfall across Laredo during the early morning hours of the 17th as produced high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm dumped torrential rainfall across Laredo during the early morning hours of the 17th as produced high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 16, 9:29 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 9:29 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1029 PM CDT SAT JUN 16 2007

.UPDATE...HAVE UPDATED POPS TO INCREASE TO CATEGORICAL ACROSS THE
NW CWA. AM EXPECTING CONVECTION TO PERSIST ACROSS THE NW CWA INTO
THE EARLY MORNING HOURS AS ANOTHER EMBEDDED SHORT WAVE IS
APPROACHING THE REGION AND LOW LEVEL CONVERGENCE PER MSAS ANALYSIS
IS EXPECTED TO PERSIST ACROSS THE NW CWA.

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT SAT JUN 16 2007/

UPDATE...CONVECTION CONTINUES ACROSS THE NW CWA THIS EVENING WITH
RADAR ESTIMATES UP TO 5 INCHES ACROSS THE NE PORTIONS OF LASALLE
AND NW MCMULLEN COUNTIES. THIS MAY BE HAIL CONTAMINATED...HOWEVER
GIVEN THE CONTINUED HVY RAIN WITH ADDITIONAL HVY UPSTREAM...HAVE
ISSUED A FLASH FLOOD WATCH FOR LASALLE...MCMULLEN...LIVE OAK AND
BEE COUNTIES. FLASH FLOOD GUIDANCE IS MUCH HIGHER FOR GOLIAD AND
AM EXPECTING LESS RAIN FARTHER E AND S...THUS WILL HOLD OFF ON A FFA
FOR THE REMAINDER OF THE CWA. HAVE KEPT LIKELY FOR THE NRN CWA
TONIGHT AND RAISED POPS FOR THE NW CWA FOR SUNDAY AS THE UPPER LOW
CONTINUES TO EJECT SHORT WAVES ACROSS THE REGION. TEMP AND WIND
FCST LOOK REASONABLE. UPDATES WILL BE OUT SHORTLY.

AVIATION...CONVECTION WILL BE RATHER LIMITED INITIALLY DURING THE
EVENING HOURS ACROSS SOUTH TEXAS. MOST SHOWERS AND TSTMS WILL BE
CONFINED TO NORTH OF A LINE FROM COTULLA TO VICTORIA FROM 02Z TO 04Z
WHICH IS A THIN SLIVER OF THE NORTHERN PORTION OF THE CRP CWA. FOR
THE MOST PART A THICK VEIL OF CIRROFORM CLOUDS WILL LINGER OVER THE
CWA THROUGH 06Z.  AFTER 06Z...THERE IS A SOME UNCERTAINITY OF
CHANCES OF NOCTURNAL CONVECTION DUE TO UNKNOWN NATURE OF UPSTREAM
MCS DEVELOPMENT ACROSS THE HILL COUNTRY/SOUTHCENTRAL TEXAS. FOR NOW
HAVE ADDED PROB30 TO TEMPO FROM A LINE FROM LRD TO ALICE TO VICTORIA
TERMINALS MAINLY AFTER 09Z WHILE FURTHER SOUTH AT THE CRP TERMINAL
AFTER 10Z WITH A TOKEN VCTS.  FURTHER TSTM DEVELOPMENT IN SOUTH
TEXAS IS LARGELY DEPENDENT ON UPSTREAM MESO-SCALE CONVECTIVE AND
THEIR RESPECTIVE BOUNDARIES THAT COME FURTHER SOUTH. WHERE EVER
CONVECTION DOES OCCUR IN SOUTH TEXAS...TEMPORARY MVFR/IFR CONDITIONS
ARE ANTICIPATED WITH POSSIBLE STRONG TSTM GUSTS. AFTER NOCTURNAL
PUSH IN FROM THE NORTH...VFR CONDITIONS WILL ONCE AGAIN RETURN TO
AREA TERMINALS AFTER 13Z.

PREV DISCUSSION... /ISSUED 311 PM CDT SAT JUN 16 2007/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ONCE AGAIN MESOSCALE
BOUNDARIES AND MCS DEVELOPMENT WILL ACT AS THE PRIMARY FORCING
MECHANISMS FOR CONVECTION. EXPECTING ANOTHER MCS TO FORM NORTH OF
THE CWA DURING THE LATE EVENING/OVERNIGHT...BUT THIS ONE SHOULD
MORE OF AN EFFECT ON SOUTH TEXAS THAN PREVIOUS DAYS. THERE WILL
ALSO BE SOME WEAK DYNAMICS IN PLACE...IN THE FORM OF A JET
STREAK...WHICH WILL PROVIDE SOME SYNOPTIC SCALE LIFT. NOCTURNAL
COASTAL CONVERGENCE WILL ALSO ASSIST IN SOME STREAMER SHOWERS
ACROSS THE COASTAL BEND AND GULF WATERS. SHOWING SLIGHT CHANCE
POPS SOUTH TRANSITIONING TO LIKELY POPS NORTH TONIGHT. INCREASED
POPS SLIGHTLY DURING THE DAY ON SUNDAY TO INCLUDE HIGH END CHANCE
POPS ACROSS THE NORTHEAST. WILL GRADE POPS FROM SLIGHT CHANCE
SOUTH TO CHANCE NORTH SUNDAY/SUNDAY NIGHT. LOWERED MAX TEMPS A FEW
DEGREES ON SUNDAY DUE TO HIGHER PRECIP CHANCES AND INCREASED
CLOUD COVER.

AVIATION...SCT-BKN VFR CIGS WILL PREVAIL THROUGH THE EVENING.
ISOLATED TO SCATTERED SHOWER/THUNDERSTORMS CAN BE EXPECTED FOR THE
REST OF THE AFTERNOON AND EARLY EVENING. THESE STORMS WILL PRODUCE
LOCALIZED IFR VSBYS/CIGS. OVERNIGHT EXPECT SCATTERED TO NUMEROUS
CONVECTION WHICH WILL RESULT IN LOCALIZED IFR VSBYS/CIGS.

MARINE...EXPECT THE LOW LEVEL JET TO INCREASE OVERNIGHT WITH SCEC
CONDITIONS TO ACCOMPANY ACROSS ALL WATERS. OTHERWISE...WINDS WILL REMAIN
BELOW SCEC CRITERIA. ISOLATED TO SCATTERED CONVECTION IS EXPECTED
ACROSS THE WATERS THROUGH THE PERIOD DUE TO PREVIOUSLY MENTIONED
BOUNDARIES.

LONG TERM (MONDAY THROUGH SATURDAY)...THE MID/UPPER LOW WILL BE
WEAKENING INTO AN OPEN WAVE AND MOVING TO THE EAST-NORTHEAST BY
MONDAY MORNING. A WEAK EXTENSION OF THE TROUGH AXIS WILL HOLD BACK
INTO SOUTH-CENTRAL TEXAS MONDAY. GUIDANCE IS SHOWING POPS INTO THE
LOW END CHANCE CATEGORY FOR THE MID COAST REGION MONDAY BUT EXPECT
THERE WILL BE SOME DRY AIR INTRUDING ON THE REGION...SO WILL GO
WITH ONLY SLIGHT CHANCE POPS FOR THE COASTAL REGIONS MONDAY. THE
NAM ALONG WITH THE GFS SHOW A MID/UPPER LEVE SHEAR AXIS OVER THE
COASTAL PLAINS TUESDAY WITH MOISTURE INCREASING WITH PRECIPITABLE
WATER VALUES APPROACHING 2 INCHES. WILL PLACE 20/30 PERCENT CHANCE
POPS ON TUESDAY FOR MAINLY DIURNAL CONVECTION. THE SHEAR AXIS IS
EXPECTED TO REMAIN OVER THE COASTAL BEND THROUGH THURSDAY. WILL
INCREASE THE AREA OF CHANCE POPS TO ALL OF THE COASTAL PLAINS
WEDNESDAY AND AND THURSDAY. NO MAJOR CHANGES TO THE CURRENT
TEMPERATURE FORECAST THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  88  75  92  78  /  20  20  20  20  10
VICTORIA          73  87  73  91  76  /  70  50  30  20  10
LAREDO            78  98  79 103  81  /  40  20  20  10  10
ALICE             75  91  74  96  76  /  30  30  20  10  10
ROCKPORT          78  89  79  89  80  /  40  30  30  20  10
COTULLA           73  91  74  98  77  / 100  30  30  10  10
KINGSVILLE        76  92  74  94  77  /  20  20  20  20  10
NAVY CORPUS       79  89  79  90  80  /  20  20  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: BEE...LA SALLE...LIVE OAK...MCMULLEN.

GM...NONE.

&&

TE/81...SHORT TERM
SC/70...LONG TERM
Hazardous weather outlook, Jun 16, 8:20 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
920 PM CDT SAT JUN 16 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-171200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
920 PM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LASALLE...MCMULLEN...LIVE
OAK AND BEE COUNTIES THROUGH SUNDAY EVENING. AN UPPER LEVEL
DISTURBANCE WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS OF 1
TO 3 INCHES WITH ISOLATED AMOUNTS OF 4 TO 5 INCHES ARE EXPECTED
ACROSS THE WATCH AREA THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL CONTRIBUTE TO SCATTERED
THUNDERSTORMS WITH HEAVY RAINFALL THROUGH SUNDAY MAINLY NORTH OF
A LINE EXTENDING FROM ENCINAL TO PORT LAVACA. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY...PRIMARILY
OVER THE NORTHERN AND EASTERN SECTIONS. ADDITIONAL ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE MORNING HOURS TUESDAY AND
WEDNESDAY OVER THE COASTAL COUNTIES AND ADJACENT BAYS AND COASTAL
WATERS. HEAT INDEX VALUES WILL RANGE FROM 105 TO 109 DURING THE
AFTERNOON HOURS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNDAY

In the hours before

Special weather statement, Jun 16, 9:13 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1013 PM CDT SAT JUN 16 2007

TXZ229-230-239-240-170415-
DUVAL-LA SALLE-MCMULLEN-WEBB-
1013 PM CDT SAT JUN 16 2007

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL...LA SALLE...MCMULLEN
AND WEBB COUNTIES...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES WEST OF LOMA ALTA...OR 29 MILES
SOUTHWEST OF TILDEN...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...VERY HEAVY RAIN AND WINDS 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

SCC
Special weather statement, Jun 16, 11:55 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1255 AM CDT SUN JUN 17 2007

TXZ239-170700-
WEBB-
1255 AM CDT SUN JUN 17 2007

...STRONG THUNDERSTORMS WERE AFFECTING WEBB COUNTY...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
OILTON TO 5 MILES EAST OF ORVIL...OR ALONG A LINE EXTENDING FROM 19
MILES NORTH OF MIRANDO CITY TO 7 MILES NORTHEAST OF LAREDO...MOVING
EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

TE

The radar

The Corpus Christi radar (KCRP), 195 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Webb

When
June 17, 1:03 AM CST to 6:15 AM CST
Where
Webb County, Laredo
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
27.550, -99.470

A widespread 4 to 6 inches of torrential rainfall fell across Laredo during the early morning hours with localized amounts possibly up to 8 inches. 4.29 was recorded by a television station on the north side of town. 5.41 was recorded at the Laredo International Airport between 1 and 3 AM CDT before lightning knocked out the AWISS site. Widespread flash flooding occurred on many city streets and several creeks and storm drainage ditches across Laredo. Over 100 vehicles were stalled in high water and many vehicles were carried off of streets by the high water. A van with 6 family members drove into high water near Century Blvd and Loop 20. The van became buoyant and was swept into Chacon Creek shortly before 330 AM CDT. The family abandoned the van and 5 members were able to escape to higher ground, however a 14 year girl drowned in the creek. Another vehicle was also swept into the same creek. All four occupants of this vehicle were able to escape to higher ground.

The high water resulted in major damage to 18 homes and minor damage to 50 others. An unspecified number of businesses in sections of the city also had damage from the high water.

|

Thunderstorm Wind, Webb

When
June 17, 1:12 AM CST
Where
Webb County, (Lrd)laredo Intl Arp
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
27.620, -99.520

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Webb2007-06-1714FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46093, 46090.